Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 39, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 18, 2001, 4:56 PM MDT for Sweetwater County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2001, 4:56 PM MDT (22:56 UTC)
- Expired
- Aug 18, 2001, 5:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 160 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3446 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -88 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
673 WUUS55 KRIW 182257 SVRRIW WYC037-182345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 456 PM MDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN SWEETWATER COUNTY IN SOUTH CENTRAL WYOMING * UNTIL 545 PM MDT * AT 456 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS FROM 6 MILES NORTHEAST OF SUPERIOR TO 44 MILES SOUTH OF SUPERIOR...OR FROM 23 MILES NORTHEAST OF ROCK SPRINGS TO 37 MILES SOUTHEAST OF ROCK SPRINGS...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4216 10791 4210 10902 4107 10901 4107 10801 NOLL WCJIN-WYSW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:26 PM MDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 18, 2:26 PM MDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 226 PM MDT SAT AUG 18 2001 SAT IMAGERY SHOWING SHORTWAVE TREKKING ACROSS WYOMING THIS AFTERNOON. CU FORMING OVER WESTERN WYOMING. THE ONLY THUNDERSTORMS ARE JUST SOUTH OF BORDER NEAR FLAMING GORGE AND TO THE NORTH OF YELLOWSTONE AND ABSAROKAS. TEMPS MAINLY IN THE 80S...EXCEPT FOR LOW 90S IN BIG HORN BASIN AND JOHNSON COUNTY. MODEL LI/S BEST OVER WESTERN AND SOUTHWESTERN WYOMING THIS EVENING. WILL LEAVE ISOLATED POPS THERE. A WEAK COLD FRONT MOVES THROUGH WYOMING FROM THE NORTHWEST LATE TONIGHT...BUT GETS CAUGHT FROM AN ARCH FROM EVANSTON TO TOGWOTEE THEN TO BUFFALO AND ON EAST. THIS WILL BRING IN SLIGHTLY COOLER AIR FOR SUNDAY TO AREAS BEHIND THE FRONT. AN AREA OF CHANNELED VORTICITY IN THE WESTERLY FLOW ENTERS WESTERN WYOMING SUNDAY MORNING AND SPREADS EAST ACROSS THE NORTH THROUGH THE DAY. LOOKS LIKE THE BEST CHANCE FOR CONVECTION TO BE NORTHWEST MOUNTAINS...SO WILL LEAVE THE ISOLD THUNDERSTORMS THERE. CLOUDS WILL MOVE ACROSS THE STATE WITH THE VORT AREA. GRADIENT DOESN/T LOOK SO IMPRESSIVE FOR TOMORROW SO WILL BACK DOWN BREEZY SOME AREAS. THE FRONT PROGRESSES THROUGH CASPER SUNDAY NIGHT AFTER BEING HUNG UP ALL DAY ACROSS SOUTHERN JOHNSON COUNTY. SOUTHWEST FLOW PICKS UP MONDAY WITH AREA OF HIGH PRESSURE BUILDING OVER THE FOUR CORNERS LATE SUNDAY. THE MOVES OFF THE EAST MONDAY RESULTING IN A RETURN OF MONSOON...WHICH TRIES TO REACH EXTREME SOUTHERN WYOMING LATE MONDAY AFTERNOON. WILL ADD ISOLD THUNDERSTORMS TO RKS ZONE LATE MONDAY AFTERNOON AND EVENING PERIODS. OTHER SOUTHERN ZONES WILL JUST ADD INCREASING AFTERNOON CLOUDS. IN THE EXTENDED...MONSOON COUNTIES THROUGH WEDNESDAY UNTIL A PAC TROF MOVES ON SHORE...BRINING ADDED CHANCE FOR SHOWERS AND THUNDERSTORMS. EXTENDED TEMPS DONT LOOK AS COOL AS THEY DID YESTERDAY...WILL ONLY MAKE MINOR ADJUSTMENTS TO TEMPS FROM PREVIOUS PACKAGE. RIW...RED FLAG WARNING WESTERN...SOUTHERN ZONES AND NORTHERN MOUNTAINS. TWB
In the hours before
Special weather statement, Aug 18, 4:51 PM MDT, 5 minutes before
WYZ022>025-190100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 451 PM MDT SAT AUG 18 2001 REPORTS FROM ROCK SPRINGS AIRPORT AND DOPPLER SHOWED THUNDERSTORMS MOVING ACROSS CENTRAL SWEETWATER COUNTY AT 450 PM. THESE THUNDERSTORMS WILL HAVE LITTLE RAIN BUT THEY WILL HAVE WIND GUSTS TO 50 MPH AND CLOUD TO GROUND LIGHTNING THROUGH 7 PM. PERSONS SHOULD MOVE INDOORS AND MAKE SURE OUTDOOR LAWN CHAIRS AND OTHER LOOSE ITEMS ARE SECURED. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 25 TO 30 MPH. WCJIN-WYSW DC
Special weather statement, Aug 18, 4:53 PM MDT, 3 minutes before
WYZ022>025-190100- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE RIVERTON WY 453 PM MDT SAT AUG 18 2001 REPORTS FROM ROCK SPRINGS AIRPORT AND DOPPLER RADAR SHOWED THUNDERSTORMS MOVING ACROSS CENTRAL SWEETWATER COUNTY AT 450 PM. THESE THUNDERSTORMS WILL HAVE LITTLE RAIN BUT THEY WILL HAVE WIND GUSTS TO 50 MPH AND CLOUD TO GROUND LIGHTNING THROUGH 7 PM. PERSONS SHOULD MOVE INDOORS AND MAKE SURE OUTDOOR LAWN CHAIRS AND OTHER LOOSE ITEMS ARE SECURED. THESE THUNDERSTORMS WERE MOVING TO THE EAST AT 25 TO 30 MPH. WCJIN-WYSW DC
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.